Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 12, NWS Caribou, ME

July 17, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 17, 2020, 8:32 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 18, 2020, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2020, 8:32 PM EDT (00:32 UTC)
In effect from
Jul 18, 2020, 7:00 AM EDT
Expired
Jul 18, 2020, 8:00 PM EDT
In force
13 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WHUS41 KCAR 180032
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
832 PM EDT Fri Jul 17 2020

MEZ029-030-181200-
/O.NEW.KCAR.BH.S.0012.200718T1100Z-200719T0000Z/
Coastal Hancock-Coastal Washington-
832 PM EDT Fri Jul 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the 80s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 7 AM EDT Saturday through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko
2 follow-up statements
025 
WHUS41 KCAR 180906
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
506 AM EDT Sat Jul 18 2020

MEZ029-030-190000-
/O.CON.KCAR.BH.S.0012.200718T1100Z-200719T0000Z/
Coastal Hancock-Coastal Washington-
506 AM EDT Sat Jul 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures in the 70s to around 80 may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the lower to mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
496 
WHUS41 KCAR 190007
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
807 PM EDT Sat Jul 18 2020

MEZ029-030-190115-
/O.EXP.KCAR.BH.S.0012.000000T0000Z-200719T0000Z/
Coastal Hancock-Coastal Washington-
807 PM EDT Sat Jul 18 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 6:06 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 17, 6:06 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
606 PM EDT Fri Jul 17 2020

.SYNOPSIS...
A warm front will cross the area tonight. High pressure will
build across the region Saturday into Sunday. A cold front will
cross the region Monday. High pressure will build across the
region Tuesday. A weather disturbance will begin to approach
from the west on Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
6:06 pm update: Area radars show that most of the steady shower
activity has moved out of the area. There are still a few
showers Downeast and one lone shower in central Penobscot
County. Even where the showers have ended, there are still areas
of drizzle that will likely persist well into the night and
perhaps into early Saturday morning. Low clouds across the FA
will continue to lower tonight with areas of fog to likely
become more thick and widespread with time. Whether or not the
fog becomes thick enough for a dense fog advisory remains
uncertain. Will remove any mention of thunder and add some
drizzle for tonight. Otherwise, only minor tweaks based on the
latest observations and expected forecast trends this evening.

Previous discussion:
Shower and thunderstorm activity will end early this evening as
an upper level shortwave and accompanying upper jet push
eastward into New Brunswick. This will leave low clouds and some
drizzle ahead of the approaching warm front that will cross
tonight. Clouds will continue to lower and fog will become
prevalent later in the evening. The fog will continue into
Saturday morning. A Dense Fog Advisory may be needed as very
warm and moist air is introduced into the area tonight with the
warm front. Will wait into the evening to see how things
progress. Saturday will be a very warm and humid day with highs
well into the 80s and dew points rising into the low to mid 60s.
Some locations could be 25 degrees warmer than today. In terms
of convection, it's going to be very dry aloft without much in
the way of a surface trigger or upper level forcing. There's
also a cap near 600mb that will have to be overcome. Any
thunderstorm that does form won't last long. The best chance
seems to be in eastern Aroostook County where low chance PoPs
will be used.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Any storms will die off Saturday early Saturday evening.
Saturday night looks like another night with fog and low clouds
for many areas as the southerly onshore flow allows the marine
layer to persist well inland.

Sunday is looking warm and muggy. Straight south wind off the
cool Gulf of Maine will keep it from getting as warm as it could
if we had a west or southwest wind. Highs in the 80s with a few
spots approaching 90 near or a bit north of Bangor. Cooler
immediate coast. Muggy with dewpoints roughly in the mid 60s.
Could be storms in Northern Maine, but models are in poor
agreement. Some models have a subtle shortwave trough/vort max
while others, such as the ECMWF, have no such feature and keep
us dry. Operational ECMWF is a slight outlier, so did put in a
chance of showers/slight chance of storms in the north for
Sunday afternoon.

Sunday night looks very mild with a south breeze ahead of
approaching cold front. Low clouds and fog again. Can't rule out
a few non-surface-based storms in the north ahead of the cold
front.

Weak cold front moves through from north to south on Monday.
Upper trough and more potent vort max lags well behind the
surface cold front, so although there could be some storms with
the cold front, not too excited and only went for chance of
showers/slight chance of storms for Monday. Thunderstorm threat
generally shifts south through the day with the cold front.
Another very warm day with mid to upper 80s north and near 90
Interior Downeast. Cooler near the coast. With dewpoints near 70
in Interior Downeast, some spots could approach heat advisory
criteria.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Cold front clears the area Monday night with dry conditions
overnight Monday into Tuesday. More comfortable dewpoints and
slightly cooler temperatures, though temperatures will still be
a bit warmer than average.

Wednesday into Thursday, an upper trough approaches and brings
an increased shot at showers and storms and slightly muggier
conditions than on Tuesday. Of course, this far out there's a
fair amount of timing differences between models. Temperatures
remaining a bit warmer than average through Friday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Conditions will deteriorate this evening to IFR cigs
and continue to get worse by later in the evening as LIFR vis in
fog develops and continues into Saturday morning. The fog will
burn off and all terminals will feature VFR conditions by later
Saturday morning. Isolated thunderstorms are possible Saturday
afternoon...mostly towards PQI and CAR.

SHORT TERM:
Saturday Night...IFR ceilings starting near the coast and
likely spreading well inland overnight. Light winds.

Sunday...Generally VFR once the morning low clouds go away,
though low clouds could persist immediate coast. South breeze.
Can't rule out a storm Northern Maine.

Sunday Night...Again, good shot at IFR ceilings starting near
the coast and spreading inland. Breezy from the south.

Monday...Mainly VFR once morning low clouds go away. Variable
breeze. Storms possible.

Monday Night through Tuesday Night...West breeze and mainly VFR.

Wednesday...MVFR possible with a chance of storms.

&&

.MARINE...
NEAR TERM: Fog will develop this evening and become widespread
and thick later tonight into Saturday morning. The fog will
retreat from the coastline during Saturday morning and return
Saturday evening. Winds will remain light and a south swell will
generate seas up to 2 to 3 feet.

SHORT TERM: South breeze approaching small craft levels Sunday
night and Monday ahead of a cold front. Seas also nearing small
craft levels. Areas of fog until the day Monday. Monday night
through Wednesday, winds are lighter, with seas also falling
back easily below small craft levels.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/MCW
Short Term...Foisy
Long Term...Foisy
Aviation...CB/MCW/Foisy
Marine...CB/MCW/Foisy
Hazardous weather outlook, Jul 17, 3:46 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
346 AM EDT Fri Jul 17 2020

MEZ001>006-010-011-015>017-029>032-180800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
346 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-180800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
346 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:06 AM EDTDense Fog AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Washington3 hr
Jul 18, 2:23 PM EDTSpecial Weather StatementCAR52 min
Jul 18, 3:41 PM EDTSpecial Weather StatementCARPenobscot34 min
Jul 18, 5:19 PM EDTSpecial Weather StatementCARWashington41 min

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.